Alert archive / New Mexico / High Wind Warnings in 2025

High Wind Warning 18, NWS Midland/Odessa, TX

March 29, 2025Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Mar 29, 2025, 1:46 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Mar 29, 2025, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2025, 1:46 AM MDT (07:46 UTC)
In effect from
Mar 29, 2025, 11:00 AM MDT
Expired
Mar 29, 2025, 9:00 PM MDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2860 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS74 KMAF 290746
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
146 AM MDT Sat Mar 29 2025

NMZ027-TXZ270-271-292015-
/O.UPG.KMAF.HW.A.0017.250329T1700Z-250330T0300Z/
/O.NEW.KMAF.HW.W.0018.250329T1700Z-250330T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Pine Springs, and Guadalupe
Mountains National Park
146 AM MDT Sat Mar 29 2025 /246 AM CDT Sat Mar 29 2025/

...HIGH WIND WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS 
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 11 AM MDT /noon CDT/ this morning to 9 PM MDT /10 PM 
  CDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Greening
1 follow-up statement
050 
WWUS74 KMAF 291903
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
103 PM MDT Sat Mar 29 2025

NMZ027-TXZ270-271-300715-
/O.NEW.KMAF.HW.W.0019.250330T1800Z-250331T0300Z/
/O.CON.KMAF.HW.W.0018.000000T0000Z-250330T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
103 PM MDT Sat Mar 29 2025 /203 PM CDT Sat Mar 29 2025/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ 
THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 9 PM MDT 
/10 PM CDT/ SUNDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph this 
  afternoon and evening and again Sunday afternoon. A lull in the 
  high winds is expected late tonight through Sunday morning.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...For the first High Wind Warning, until 9 PM MDT /10 PM CDT/ 
  this evening. For the second High Wind Warning, from noon MDT /1 
  PM CDT/ to 9 PM MDT /10 PM CDT/ Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains. Severe turbulence near the mountains will be hazardous 
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

R Hluchan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 28, 11:23 PM MDT, 2 hours 23 minutes earlier. Its key messages:

  • Updated at 1222 AM CDT Sat Mar 29 2025
  • Above normal temperatures, increased westerly winds, very low relative humidity, and ongoing extreme fire danger will result in elevated to critical fire weather conditions across portions of our region through the weekend and again Tuesday and Wednesday of next week.
  • Strong westerly winds will be possible at times in the Guadalupe and Delaware mountains this weekend and Tuesday through Thursday next week.
Area forecast discussion, Mar 28, 11:23 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 AM CDT Sat Mar 29 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1222 AM CDT Sat Mar 29 2025

- Above normal temperatures, increased westerly winds, very low
  relative humidity, and ongoing extreme fire danger will result
  in elevated to critical fire weather conditions across portions
  of our region through the weekend and again Tuesday and
  Wednesday of next week.

- Strong westerly winds will be possible at times in the Guadalupe
  and Delaware mountains this weekend and Tuesday through Thursday
  next week.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 219 PM CDT Fri Mar 28 2025

WV imagery this afternoon shows West Texas and Southeast new
Mexico under northwest flow on the backside of the exiting trough,
which is resulting in subsidence and an increase in
thicknesses/temperatures over yesterday's highs. To the west, the
next trough has already made landfall on the west coast.

Overnight, a 40+kt LLJ is forecast to develop. This mixing will
combine with a fetch of high clouds to retard radiational cooling,
keeping overnight minimums 10-15 F above normal.

Saturday, the aforementioned trough moves through the region.
Leeside troughing on the Front Range ahead of this feature will
veer winds out over the higher terrain to the west, w/the NAM
developing a mountain wave signature over the Guadalupes Saturday
afternoon. This looks marginal, as do any high winds that may
develop. Since wind speeds look right on the fence, we'll issue a
High Wind Watch, and let the mid shift make the call on an
upgrade. Regardless, and considering lack of rainfall today's
rather meager minimum relative humidity, BLDU is expected invof
the mountains. These winds should add a downslope warming
component to afternoon highs, which should top out ~ 10-12 F above
climatology. These increased winds/temperatures will result in
some fire weather concerns. See Fire Wx Discussion below for more
details.

Saturday night looks to be similar to tonight, only sans LLJ and
2-3 F cooler behind a weak Pac front. Isolated showers are
possible southeast Permian Basin/lower Trans Pecos.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 219 PM CDT Fri Mar 28 2025

Warm weather and gusty winds at times will be the story for the
extended as 500 mb geopotential heights above 5760 meters for most
of W TX and 1000 to 500 mb thicknesses above 570 decameters are
present. Wind speeds and gusts have trended higher compared to
runs from 24 hours ago for Sunday afternoon. Deterministic models
such as the ECMWF and GFS depict increased westerly winds above 50
knots in the mid to upper troposphere from 500 mb to the
tropopause, with lighter winds in the lower troposphere below 850
mb. Additionally, forecast soundings show elongated nearly
horizontal oriented and straight hodographs, suggestive of speed
shear, as 700 mb geopotential height and vorticity charts depict a
mountain wave signature from SE NM into the Guadalupes. As a
result, winds in the NBM have trended higher, with grids showing
winds just below high wind criteria for higher elevations of the
Guadalupes and portions of the Davis Mountains. In ensembles, a
40% to 50% probability of wind gusts exceeding 35 mph is present
Sunday afternoon through evening in ensembles under prevailing
westerly near surface winds extending from W TX into west-central
TX. These westerly downsloping winds maintain temperatures 5 to 10
degrees above average, up to 5 degrees cooler than Saturday for
Permian Basin into Big Bend as WPC Surface Analysis shows a cold
front moving in from the northeast from Saturday night continuing
to develop southwest Sunday, but then stalling east of Eddy County
Plains and Davis Mountains. Lows Sunday night fall down to 5 to
10 degrees cooler than Saturday night as another reinforcing cold
front drops down into the area. Lows will range from the lower 40s
northern Lea County, to mid 40s Marfa Plateau and most of
Culberson County into SE NM plains and Permian Basin, and mid to
upper 50s elsewhere, near average northeast of Pecos River and 5
to 10 degrees above average southwest of Pecos River. At this
time, there is a less than 10% probability of lows down into the
mid 30s anywhere Sunday night.

Behind the stronger reinforcing front, Monday is still on track
to be one of the cooler days in the extended. Highs 4 to 7 degrees
are forecast. This translates to highs ranging from mid 70s to
upper 70s northeast of Pecos River, to mid 70s higher elevations
and upper 70s to lower 80s southwest of Pecos River and north of
Rio Grande basins, with mid to upper 80s or above southern Rio
Grande basins into Terrell County. Despite the greatest cooling
northeast of the Pecos River, winds everywhere during the day
Monday will shift from westerly to northerly. Winds will still
remain gusty over Eddy County Plains into higher elevations of W
TX, but should remain below high wind criteria. Ensembles depict a
90% or higher probability of highs rising above 85F but staying
below 90F over the Big Bend into southern Terrell County, so the
cooler temperatures may trim 90F+ degree readings in these regions
as well. Monday night, northerly winds veer back to southerly, as
WAA allows lows to only fall 6 to 12 degrees above average with
lows up to 5 degrees warmer than Saturday night over western
higher terrain into SE NM plains and Permian Basin.

Tuesday is also on track to be the warmest day in the extended as
low-level thermal ridging develops along a surface trough of low
pressure over W TX. This results in highs 12 to 14 degrees along
the LLTR with highs upper 80s to lower 90s along axis of LLTR from
Stockton Plateau into northeast Permian Basin, lower to mid 80s
SE NM plains, mid to upper 70s higher elevations, and mid 80s to
mid 90s elsewhere, with warmest readings over Stockton Plateau and
Rio Grande basins. A 60% to 80% probability of highs above 85F
over the Upper Trans Pecos into Permian Basin is indicated in the
European ENS and Grande Ensemble for Tuesday, with up to a 50%
probability of highs above 95F in the Big Bend in those same
ensembles. Winds will also again become gusty Tuesday as a short
wave trough over the Rockies and High Plains digs into the area
and higher westerly winds at the base of the trough clip the area.
There is a medium to high probability of wind gusts at least 40
mph over Guadalupes into SE NM plains and northwest Permian Basin
on Tuesday afternoon and evening, with highest probability of wind
gusts up to 45 mph or even 50 mph over Eddy County Plains into
higher elevations of westernmost Eddy County and surrounding Eddy
County Plains. A High Wind Watch may be warranted for this region
in later forecast products.

A low (10% to 30%) probability of gusty winds up to 45 mph
Guadalupes into Eddy County Plains is indicated in ensembles again
Wednesday afternoon, with lower probabilities Thursday afternoon
as troughing moves away. Cold fronts in the wake of troughing
again cool highs mid to late week down 5 to 10 degrees above
average ranging from upper 70s to upper 80s, lower 70s in highest
elevations and 90s within a hundred miles of the Rio Grande, while
lows stay 5 to 10 degrees above average in the upper 40s to upper
50s range. Highs have trended lower 4 to 5 degrees and lows by 2
to 4 degrees during the middle into end of next week compared to
runs from the previous 24 hours, and Thursday is now appearing to
be another cooler day on par with Monday for Lea County and
Permian Basin, where highs may not rise above 80F. WPC Surface
Analysis depicts a Pacific cold front passage from northwest to
southeast during this time mid to late next week, and models could
be picking up on a stronger temperature gradient and accompanying
winds with this front as a result. Rain chances in the extended
remain near zero until Wednesday into late next week when 10% to
20% PoPs over eastern Permian Basin are indicated. Deterministic
and ensemble models depict quasi-zonal mid to upper tropospheric
flow with the storm track staying north of the area and keeping
greater lift and moisture away from the area, and a trough only
digging closer to the area from the northwest at the end of the
extended. Dew point temperatures remain below 35F with a dryline
remaining mostly east of the area, with the exception of Monday
night into Wednesday when dew point temperatures above 45F attempt
to advect northwest from the southeast Permian Basin and Terrell
County into Stockton Plateau and central Permian Basin, and where
there is a 40% to 50% probability of dew point temperatures up to
50F from Midland-Odessa down into Fort Stockton on Tuesday
morning. Nonetheless, dew point temperatures largely below 50F
will continue to make conditions feel dry, which along with warm
weather and gusty winds will dry out fuels and maintain elevated
fire weather risk, as the Fire Weather Discussion describes in
more detail.

&&

.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Sat Mar 29 2025

VFR conditions prevail at all terminals. Winds are forecast to
generally be westerly throughout most of this TAF period and gusty
winds pick up by mid-morning/early afternoon on Saturday. INK, MAF,
and FST winds will be southerly to southwesterly during the first 6
hours or so of this period before becoming westerly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               90  55  85  47 /   0   0   0   0
Carlsbad                 81  51  80  47 /   0   0   0   0
Dryden                   93  59  90  57 /   0   0   0   0
Fort Stockton            90  59  85  56 /   0   0   0   0
Guadalupe Pass           73  51  71  48 /   0   0   0   0
Hobbs                    81  48  79  43 /   0   0   0   0
Marfa                    79  51  76  48 /   0   0   0   0
Midland Intl Airport     86  56  83  48 /   0   0   0   0
Odessa                   85  56  81  49 /   0   0   0   0
Wink                     87  53  83  47 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from noon CDT /11 AM MDT/ today through this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

     Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Borden-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson-Ector-Gaines-Glasscock-Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains-Howard-Loving-
     Martin-Midland-Mitchell-Reeves County Plains-Scurry-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Watch from 11 AM MDT Saturday through Saturday evening
     for Guadalupe Mountains of Eddy County.

     Red Flag Warning from noon to 8 PM MDT Saturday for Chaves
     Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...44
LONG TERM....94
AVIATION...55

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:57 AM MDTFire Weather WatchMAFChaves, Eddy, Lincoln, Otero24 hr
Mar 29, 1:03 PM MDTHigh Wind WarningMAFEddy32 hr
Mar 29, 1:43 PM MDTDust Storm WarningMAFEddy47 min
Mar 29, 2:09 PM MDTDust Storm AdvisoryMAFEddy, Lea51 min
Mar 29, 3:05 PM MDTDust Storm AdvisoryMAFLea40 min
Mar 29, 3:52 PM MDTDust Storm AdvisoryMAFAndrews, Dawson, Ector, Glasscock, Howard, Martin and 3 more53 min
Mar 29, 5:16 PM MDTDust Storm AdvisoryMAFGlasscock, Howard, Martin, Midland59 min
Mar 29, 5:41 PM MDTDust Storm WarningMAFGlasscock, Howard, Martin64 min

Nearby

High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.